Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Caribou, ME

August 3, 2012Aroostook County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 2:25 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 2:25 PM EDT (18:25 UTC)
Expired
Aug 3, 2012, 3:09 PM EDT
In force
44 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:50 PM EDTTSTM WND DMGWytopitlock, MELARGE TREE BRANCHES DOWN ON ROUTE 171. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WUUS51 KCAR 031825
SVRCAR
MEC003-019-029-031930-
/O.NEW.KCAR.SV.W.0035.120803T1825Z-120803T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF DANFORTH...

* UNTIL 330 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF WYTOPITLOCK...OR 19 MILES WEST OF DANFORTH...AND MOVING
  EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
HAYNESVILLE AND KINGMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4547 6836 4573 6841 4587 6779 4585 6777
      4576 6780 4575 6778 4569 6780 4568 6775
      4570 6773 4569 6771 4562 6764 4544 6762
TIME...MOT...LOC 1825Z 266DEG 13KT 4561 6824

$$

FITZSIMMONS
2 follow-up statements
742 
WWUS51 KCAR 031847
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
247 PM EDT FRI AUG 3 2012

MEC003-019-029-031930-
/O.CON.KCAR.SV.W.0035.000000T0000Z-120803T1930Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
247 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN WASHINGTON...EXTREME EAST CENTRAL PENOBSCOT AND
SOUTHEASTERN AROOSTOOK COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WYTOPITLOCK...OR 13 MILES WEST OF DANFORTH...MOVING EAST
AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BANCROFT...ORIENT...FOREST...FOREST CITY...EATON AND BROOKTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4546 6764 4547 6819 4569 6826 4587 6779
      4585 6777 4576 6780 4575 6778 4569 6780
      4568 6775 4570 6773 4569 6771 4562 6764
TIME...MOT...LOC 1847Z 266DEG 13KT 4562 6813

$$
037 
WWUS51 KCAR 031909
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT FRI AUG 3 2012

MEC003-019-029-031918-
/O.CAN.KCAR.SV.W.0035.000000T0000Z-120803T1930Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
309 PM EDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
EXTREME EAST CENTRAL PENOBSCOT AND SOUTHEASTERN AROOSTOOK COUNTIES IS
CANCELLED AS THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4546 6764 4547 6819 4569 6826 4587 6779
      4585 6777 4576 6780 4575 6778 4569 6780
      4568 6775 4570 6773 4569 6771 4562 6764
TIME...MOT...LOC 1908Z 266DEG 13KT 4562 6802

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:47 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 3, 1:47 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
147 PM EDT FRI AUG 3 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY WITH POSSIBLE SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL RETURN FOR SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: 17Z SFC ANALYSIS HAD THE COLD FRONT PUSHING ACROSS QUEBEC
WITH GYX/CANADIAN RADARS INDICATING SOME SHOWERS/TSTMS DEVELOPING
ACROSS THE NORTHERN AND WESTERN AREAS AHEAD OF THE BOUNDARY. STILL
LOOKING FOR SOME STORMS TO BE STRONG W/VERY HEAVY RAINFALL AND
STRONG WIND GUSTS. INCLUDED NORTHERN PISCATAQUIS AND NE AROOSTOOK
COUNTY IN THE LATEST HWO FOR STRONG TSTMS. ACTIVITY SHOULD WIND
DOWN BY EVENING AS FRONT MOVES EAST AND BEST INSTABILITY SHIFTS
EAST. JUST ABOUT EVERYWHERE HAS HIT THE CONVECTIVE TEMPERATURE.
MID LEVEL LAPSE RATES FROM SPC MESO-ANALYSIS PAGE INDICATE 6.0 TO
6.5C/KM ACROSS THE NORTH-CENTRAL AND DOWEAST REGIONS. SBCAPES
HITTING 2000 JOULES IN THESE AREAS AS WELL SO BUOYANCY IS THERE.
TWEAKED QPF USING NERFC AND GFS AND THEN ADJUSTED MANUALLY.

PREVIOUS DISCUSSION...
MAIN FOCUS FOR TODAY WILL BE ON THE NEXT...SOMEWHAT STRONGER COLD
FRONT WHICH CURRENTLY XTNDS NE-SW FROM CENTRAL QUEBEC DOWN INTO
THE ERN GRT LAKES AND IS STILL EXPECTED TO SWING SEWRD ACROSS THE
REGION LATER TODAY. SFC CONVERGENCE ALONG AND IN ADVANCE OF THIS
BNDRY WILL INTERACT W/ TDS IN THE MID TO UPPER 60S AND A HEALTHY
UPPER SHORT WAVE TO TRIGGER THE THREAT OF SOME CONVECTION ACROSS
THE AREA BY LATE AM INTO THE AFTN W/ ACTIVITY WINDING DOWN FROM
NW-SE LATER THIS AFTN AS DRIER AIR BEGINS TO WORK INTO THE REGION.
WHILE SHEAR VALS NOT VERY IMPRESSIVE...SFC BASED CAPES JUMP UP NR
2000 J/KG ACROSS CENTRAL/E CENTRAL AREAS BY ERLY AFTN SO EXPECT
THE THREAT OF AN ISOLD STRONG TO SVR TSTM CAN NOT BE RULED OUT AND
WILL CONT ENHANCED WORDING...

SIMILAR TO THE LAST FEW DYS...ANY ERLY AM FOG/STRATUS TODAY SHOULD
LIFT/BURN OFF RATHER QUICKLY THIS AM W/ OUR COASTAL AREAS BEING
THE SLOWEST TO IMPROVE. A MORE SWRLY LOW-LEVEL FLOW SHOULD ALLOW
HIGH TEMPS TO REACH THE LOWER TO MID 80S N AND MID TO UPPER 80S S
AWAY FROM THE COAST...

WHILE DRIER AIR OVERSPREADS THE AREA FROM NW-SE TNGT...CLRG SKIES
AND LGT WINDS WILL ALLOW FOR SIGNIFICANT COOLING LIKELY ALLOWING
TEMPS TO REACH TDS AND INCREASING THE POTENTIAL FOR SOME FOG AGAIN
TNGT. IN THESE SCENARIOS IT IS ALWAYS A RACE BTWN THE DRYING AND
COOLING AND WHICH FACTOR WINS OUT. FOR NOW...WILL CARRY PATCHY FOG
N AND CENTRAL W/ AREAS DOWNEAST AS THESE WILL BE THE LAST TO SEE
THE DRIER AIR... EXPECT LOWS TNGT TO BE SIGNIFICANTLY COOLER THAN
THE LAST FEW DYS...AT LEAST FOR OUR CENTRAL AND NRN AREAS W/ LOWS
RANGING FROM THE LOWER TO MID 50S N TO THE LOWERS 60S S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
EXPECT THE WEEKEND TO BE MAINLY DRY WITH ABOVE NORMAL TEMPERATURES
AS HIGH PRESSURE BUILDS OVER THE REGION. SATURDAY WILL START OUT
MOSTLY SUNNY, BUT CLOUDS WILL INCREASE FROM THE SOUTH LATE IN THE
DAY AS A WARM FRONT LIFTS NORTHWARD. THIS BOUNDARY WILL MOVE ACROSS
THE STATE SATURDAY NIGHT AND MAY PRODUCE A FEW SHOWERS OVER THE
HIGHER TERRAIN AS IT DOES SO. MUGGIER AIR WILL SPREAD INTO THE
REGION BEHIND THE FRONT WITH A RETURN OF MID 60S DEWPOINTS BY SUNDAY
AFTERNOON. A COLD FRONT WILL APPROACH THE REGION FROM QUEBEC SUNDAY
AFTERNOON, BUT MOST OF THE PRECIPITATION WILL HOLD OFF UNTIL LATE IN
THE DAY, EXCEPT PERHAPS IN FAR WESTERN AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH THE STATE LATE
SUNDAY NIGHT INTO MONDAY MORNING. THE TIMING OF THE FRONTAL PASSAGE
IS NOT OPTIMAL FOR INSTABILITY, THOUGH 0-6 KM SHEAR INCREASES TO
AROUND 30 KT JUST AHEAD OF THE FRONT. DOWNEAST AREAS WOULD HAVE THE
BEST CHANCES OF SEEING ANY ORGANIZED CONVECTION, AS STORMS WOULD
MOST LIKELY BE ELEVATED ACROSS THE NORTH. ALSO OF CONCERN IS
INCREASING MOISTURE TRANSPORT AHEAD OF THE FRONT; MODELS ARE
INDICATING PWATS OF 2+ INCHES AREAWIDE SUNDAY NIGHT INTO MONDAY
MORNING. IN ADDITION, THE WARM CLOUD LAYER LOOKS TO BE DEEP, AROUND
13-14 KFT. THIS MEANS THAT ANY STORMS WOULD BE CAPABLE OF PRODUCING
HEAVY RAIN. ONCE THE FRONT GOES BY, HIGH PRESSURE AND DRIER WEATHER
RETURNS MONDAY NIGHT AND TUESDAY. THEN ANOTHER COLD FRONT WILL
GRADUALLY MOVE SOUTH TUESDAY NIGHT, BECOMING NEARLY STATIONARY NEAR
THE SAINT JOHN VALLEY WEDNESDAY BEFORE FINALLY PUSHING SOUTH INTO
DOWNEAST MAINE WEDNESDAY NIGHT/THURSDAY. THE LONGER-TERM MODELS ARE
SHOWING SOME DIFFERENCES IN TIMING OF THIS FEATURE AND ITS
ASSOCIATED PRECIPITATION, SO HAVE STUCK WITH 20-30 POPS FOR MID
WEEK. TEMPERATURES WILL BE SEASONABLE THROUGH THE WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: ALL TAF SITES IFR ATTM XCPT KPQI WHICH IS CURRENTLY
MVFR. THIS RATHER IRONIC CONSIDERING A TSTM DROPPED SIGNIFICANT
RAINFALL ON PQI THU AFTN WHERE MOST OTHER AREAS SO LITTLE OR NO RAINFALL...
IN ANY CASE...THINK KPQI WILL JOIN THE REST SHORTLY. IFR CONDS
SHOULD THEN PERSIST INTO THE AM HRS SIMILAR TO LAST SEVERAL DAYS
W/ KBHB NEAR THE SRN COAST THE SLOWEST TO IMPROVE. DESPITE THE
PASSAGE OF A COLD FRONT LATER TODAY AND THE INFLUX OF LOWER TDS...LGT
WINDS BEHIND THE FRONT TNGT AND CLR SKIES WILL LEAD TO GOOD
COOLING AND WILL LIKELY RESULT IN PATCHY FOG ACROSS THE NRN TAF
SITES W/ MORE WDSPRD FOG S...

SHORT TERM: VFR IS EXPECTED THROUGH THE WEEKEND, WITH EXCEPTION
OF IFR DUE TO PATCHY FOG LATE SATURDAY NIGHT, ESPECIALLY AT THE
TERMINALS. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY MONDAY,
PRODUCING SHOWERS AND THUNDERSTORMS. WHILE VFR SHOULD PREVAIL
THROUGH MIDWEEK, MVFR CONDITIONS ARE POSSIBLE IN ANY PRECIPITATION
SUNDAY NIGHT AND MONDAY.

&&

.MARINE...
NEAR TERM: WINDS/SEAS SHOULD REMAIN BLO SCA LEVELS THRU TNGT. FOG
WILL CONT TO BE AN ISSUE THRU TNGT.

SHORT TERM: A SMALL CRAFT ADVISORY MAY BE NEEDED LATE SUNDAY
THROUGH MONDAY AS SOUTH WINDS INCREASE AHEAD OF AN APPROACHING
COLD FRONT. WINDS WILL BE BORDERLINE /GUSTS AROUND 20 KT/ BUT
WAVES LOOK TO REACH 5-6 FT LATE SUNDAY EVENING AND REMAIN SO INTO
EARLY MONDAY NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT FRI AUG 3 2012

MEZ002-004>006-010-011-015>017-029>032-041445-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

ANZ050>052-041445-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-041445-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
1040 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:01 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Aug 3, 3:28 PM EDTSevere Thunderstorm WarningCARAroostook37 min
Aug 3, 4:49 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot41 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.